When Not to Go Cold Turkey

cold turkey

Photos by Kenneth Gabrielsen

One patient who stopped her prescribed medication abruptly developed painful withdrawal symptoms but found prompt and caring treatment at St. Anthony Community Hospital.

By Laurie Yarnell

During the pandemic, Lisa Candela of Warwick felt more anxious than usual, especially after being furloughed for 18 months from her longtime position as a client solutions manager for American Express Global Business Travels. She was happy and relieved to be called back to work last fall, and she stopped taking her anti-anxiety medication, which she’d been on for about a decade.

Within one week after stopping her medication, Candela experienced the worst migraine she’d ever had, plus nausea and vomiting. She drove herself to Warwick’s St. Anthony Community Hospital, arriving about 1:00 a.m. in pain, shaky and dazed. She had blurred vision and trouble focusing — so much so that she drove to the ambulance entrance, not the ER. A member of the housekeeping staff who was outside came over immediately to help her. “He walked me into the ER, right to the receptionist. I really felt like he cared about me,” Candela says. That feeling of being well cared for continued throughout her stay. “They took me in so quickly, just for a headache; they made me feel like I was the only patient there.”

Warwick resident Lisa Candela was so excited to return to work after an 18-month pandemic furlough that she says she went off her anti-anxiety medication cold turkey. A week later, she found herself at the emergency room of St. Anthony Community Hospital with severe withdrawal symptoms. The treatment she received there got her back on her feet and feeling very good about the WMCHealth hospital and about life in general.

“With Lisa’s symptoms, it was important for us to rule out emergent conditions, like stroke or infection, for example,” says Brett Berliner, MD, Assistant Medical Director of the Emergency Department. Once a detailed exam, CT scan and blood work helped rule out immediate life-threats, it was determined that Candela was likely suffering from an abrupt withdrawal from her medication.

“While withdrawal symptoms are sometimes associated with narcotics, they can also occur with a wide range of pharmaceuticals,” explains Dr. Berliner. “The longer you’ve been on a medication, the more likely it is you’ll have symptoms when you stop. In Lisa’s case, the withdrawal was not life-threatening but caused uncomfortable symptoms. These symptoms were managed expertly by Dr. Sargine Brutus, who worked with Lisa and ensured she was feeling well enough to follow up with her primary care physician.”

Candela was given IV fluids containing anti-nausea and pain medications and felt better after about 90 minutes. She was advised to call her medical provider about how to safely stop her medication. After 48 hours, she felt normal again; her doctor advised her to go back on the 10 mg daily dosage and make an appointment to discuss tapering off it.

Today, Candela is feeling great and back to enjoying her four Maltese rescue dogs and her hobbies of cooking, hiking and reading. “I am so grateful to those angels — the doctors, nurses and every team member — who treated me with such respect and dignity,” she says. “I wasn’t just a number, and no one judged me.” Her advice to others looking to stop taking prescription medication is clear: “Don’t do it yourself — always consult professionals.”

Dr. Berliner concurs. “If you are considering tapering off medications, it is best practice to derive a plan with your medical provider. Going cold turkey may not only be uncomfortable, it could also be dangerous, depending on the medication. Abruptly discontinuing medications that your neurons are used to can cause an imbalance,” he says. “If you’re ever having any concerning symptoms, we are happy to evaluate you in the ER any time of the day or night.“